Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 6, NWS Topeka, KS

February 19, 201423 counties in Kansas

NWS Topeka, KS issued this wind advisory at Feb 19, 2014, 3:31 PM CST for 23 counties in Kansas. It took effect at Feb 20, 2014, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2014, 3:31 PM CST (21:31 UTC)
In effect from
Feb 20, 2014, 9:00 AM CST
Expired
Feb 20, 2014, 6:00 PM CST
In force
9 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WWUS73 KTOP 192131
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CST WED FEB 19 2014

KSZ008>012-020>024-034>036-201045-
/O.NEW.KTOP.WI.Y.0006.140220T1800Z-140221T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY
331 PM CST WED FEB 19 2014

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 6 PM CST THURSDAY. 

* TIMING...WINDS ARE EXPECTED TO REMAIN STRONG THROUGH THE
  AFTERNOON ONCE THE SNOW ENDS.

* WINDS...NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS UP TO 45 MPH. 

* IMPACTS...THE STRONG WINDS WILL MAKE TRAVELING DIFFICULT FOR
  HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

KSZ026-037>040-054>056-058-059-201045-
/O.NEW.KTOP.WI.Y.0006.140220T1200Z-140221T0000Z/
JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-
COFFEY-ANDERSON-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
331 PM CST WED FEB 19 2014

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY. 

* TIMING...WINDS WILL BECOME STRONG THROUGH THE DAY THURSDAY.

* WINDS...NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS UP TO 45 MPH. 

* IMPACTS...THE STRONG WINDS WILL MAKE TRAVELING DIFFICULT FOR
  HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

WOLTERS
3 follow-up statements
921 
WWUS73 KTOP 200922
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
322 AM CST THU FEB 20 2014

KSZ026-039-040-054>056-058-059-202230-
/O.EXT.KTOP.WI.Y.0006.140220T1500Z-140221T0000Z/
JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
322 AM CST THU FEB 20 2014

...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
CST THIS EVENING. 

* TIMING...WINDS WILL BECOME STRONG THROUGH THE MID MORNING HOURS
  AND THROUGH THE AFTERNOON.

* WINDS...NORTHWEST WINDS 30 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...THE STRONG WINDS WILL MAKE TRAVELING DIFFICULT FOR 
  HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

KSZ008-009-020-021-034-035-202230-
/O.EXT.KTOP.WI.Y.0006.140220T1700Z-140221T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
322 AM CST THU FEB 20 2014

...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
CST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING. 

* TIMING...WINDS ARE EXPECTED TO REMAIN STRONG THROUGH THE
  AFTERNOON HOURS...ONCE THE SNOW ENDS.

* WINDS...NORTHWEST WINDS 30 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...THE STRONG WINDS WILL MAKE TRAVELING DIFFICULT FOR 
  HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

KSZ010>012-022>024-036>038-202230-
/O.EXT.KTOP.WI.Y.0006.140220T2100Z-140221T0000Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-GEARY-MORRIS-
WABAUNSEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
JUNCTION CITY
322 AM CST THU FEB 20 2014

...WIND ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 PM
CST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 PM CST THIS EVENING. 

* TIMING...WINDS ARE EXPECTED TO REMAIN STRONG THROUGH THE
  AFTERNOON...ONCE THE SNOW ENDS.

* WINDS...NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...THE STRONG WINDS WILL MAKE TRAVELING DIFFICULT FOR 
  HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
713 
WWUS73 KTOP 201920
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CST THU FEB 20 2014

KSZ010>012-022>024-036>038-210000-
/O.EXT.KTOP.WI.Y.0006.140220T1920Z-140221T0000Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-GEARY-MORRIS-
WABAUNSEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
JUNCTION CITY
120 PM CST THU FEB 20 2014

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...WINDS ARE EXPECTED TO REMAIN STRONG THROUGH THE
  AFTERNOON.

* WINDS...NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...THE STRONG WINDS WILL MAKE TRAVELING DIFFICULT FOR 
  HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

KSZ008-009-020-021-026-034-035-039-040-054>056-058-059-210000-
/O.CON.KTOP.WI.Y.0006.000000T0000Z-140221T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-JEFFERSON-OTTAWA-DICKINSON-SHAWNEE-
DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
TOPEKA...LAWRENCE...EMPORIA...OTTAWA
120 PM CST THU FEB 20 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...WINDS WILL BECOME STRONG THROUGH THE AFTERNOON HOURS.

* WINDS...NORTHWEST WINDS 30 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...THE STRONG WINDS WILL MAKE TRAVELING DIFFICULT FOR 
  HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
207 
WWUS73 KTOP 210005
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CST THU FEB 20 2014


KSZ008>012-020>024-026-034>040-054>056-058-059-210115-
/O.EXP.KTOP.WI.Y.0006.000000T0000Z-140221T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
605 PM CST THU FEB 20 2014

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS MAY GUST UP TO 30
MPH THROUGH 8 PM...BUT WILL CONTINUE TO DECREASE THROUGH THE
EVENING HOURS.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Feb 19, 3:11 PM CST, 20 minutes earlier.

Area forecast discussion, Feb 19, 3:11 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CST Wed Feb 19 2014

.SHORT TERM...(This Evening through Thursday)
Issued at 311 PM CST WED FEB 19 2014

20Z water vapor imagery and profiler data shows mid level flow
gradually becoming more southwesterly overhead with a shortwave
trough moving across the central and northern Rockies. 850MB and
925MB profiler data shows low level warm air advection commencing
as winds veer more to the south and advect a much more moist
airmass into eastern KS. Surface obs indicate the warm front is
still across northern OK and a weak ridge axis extends west across
northeast and north central KS. The increasing moisture advection
and isentropic assent has already caused scattered showers and a
few thunderstorms to develop across southeast KS.

The forecast for the next 24 hours is quite complex. Continued warm
air and moisture advection along a strengthening low level jet
should cause elevated showers and storms to expand in coverage
across eastern KS this evening. Eventually the better low level
convergence lifts into northern MO along with the nose of the low
level jet, so thing elevated storms may lift east and north of the
area towards midnight. There remains more than enough deep layer
shear for the potential of some updrafts to organize and produce
some hail around the size of quarters. It still appears that storms
should remain elevated through the night. However the GFS has
continued to try and lift the warm front near I-70. If this is the
case, there could be a small chance for a surface based storm to
move into the area. Although forcing for storms coming from warm air
advection, low level jet and isentropic assent tend to favor
elevated convection.

The mid level shortwave trough is expected to impact the area by 12Z
Thursday with a surface low deepening as it lifts northeast across
MO through the day Thursday. While models do not indicate much of a
TROWAL associated with the storm, there is strong mid level
frontogenesis with the front Thursday morning and the models
continue to show the potential for a band of moderate to heavy snow
to form and move across mainly the northern counties through the
morning. There does not appear to be a great deal of cold air with
the system in terms of temps falling through the day and remaining
below freezing. Therefore think the band of snow is likely to be a
heavy wet snow with snow to water ratios potentially less than 10:1.
Because of this accumulations are only expected to be around an
inch. The other concern through the day Thursday will be the
strengthening pressure gradient as the surface low deepens to the
east. Both the GFS and NAM develop a strong pressure gradient force
over the area with 6hr pressure chances on the order of +15MB. With
winds nearly perpendicular to the isallobars, think the isallobaric
component to the wind could cause winds to remain strong through the
day even though the pressure gradient force is progged to diminish.
So with this in mind, will issue a winter weather advisory for the
northern counties Thursday morning expecting snow and blowing snow
to cause a hazard in spite of the accumulations forecast to only be
around an inch. Will have a wind advisory for the rest of the area
where temps are expected to remain too warm for significant snowfall.

As for temps, think the day time minimums will come in the mid to
late morning hours just after the front pushes through. Have lows
from the lower 30s across north central KS to the lower 40s across
east central KS. With precip ending by the mid afternoon, think
temps will rebound slightly as clouds diminish. There is not a lot
of cold air at 925 and if anything the models indicated some low
level warm air advection on the back side of the upper trough.
Therefore highs are forecast to be in the mid 40s for most areas.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 311 PM CST WED FEB 19 2014

Wind speed should slacken around sunset with loss of mixing and
pressure and pressure change gradients loosening. Did raise lows a
few degrees with some wind remaining and high clouds likely moving
back in overnight. Deep westerly flow returns for Friday and some
warm air advection. Bumped temps a bit here as well. Could see some
elevated fire danger conditions return depending on temp/dewpoint
specifics and any snow or wet ground from Thursday. Modest/modified
cold front passes Friday night with resulting mid level front
overhead Saturday into Saturday night. With dry low levels and large
model spreads in where better moisture and forcing will be aloft,
kept the forecast dry for these periods.

Will however keep small chances for precip going Monday into Monday
night with decent agreement in another wave bringing mid/upper
forcing over again mainly dry lower levels. Just how cold temps get
for the remainder of the forecast is a final challenge as upper flow
becomes rather continual from northwestern Canada into the Central
Plains with upper ridging over the West Coast. Longitudinal
placement of the western ridge will be key in the orientation of low
level trajectories here. Will keep temps around 10 degrees below
normals at this point, near ensemble mean projections.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1131 AM CST WED FEB 19 2014

VFR conditions expected to persist through 00Z. Several aviation
concerns after this time. TSRA expected to develop near 00Z for the
terminals. There is a possible severe hail/wind threat for TOP/FOE
before 03Z although confidence is low with this parameter. MVFR
CIGS will move into terminals by 09Z all terminals. FROPA will
occur near 10Z MHK and 11Z TOP/FOE. Gusty north winds and snow
following FROPA will lead to VFR conditions through 18Z with possible
LIFR/VLIFR if the snow is heavy enough.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...65
AVIATION...Byrne
Hazardous weather outlook, Feb 19, 3:44 AM CST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CST WED FEB 19 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-200945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 AM CST WED FEB 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF EAST CENTRAL AND NORTHEAST KANSAS. SOME
OF THE THUNDERSTORMS WEDNESDAY NIGHT MAY BE STRONG TO SEVERE ALONG
AND SOUTH OF INTERSTATE 35. THE PRIMARY HAZARD WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ON THURSDAY MORNING THERE IS A CHANCE FOR RAIN TO CHANGE OVER TO
MODERATE OR HEAVY SNOW ACROSS PARTS OF NORTH CENTRAL AND FAR
NORTHEAST KANSAS WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE.
NORTHWEST WINDS WILL INCREASE IN THE MORNING WITH GUSTS AROUND 25
TO 35 MPH. THE COMBINATION OF SNOWFALL AND STRONG WINDS DURING THE
MORNING DRIVE COULD CAUSE PERIODS OF REDUCED VISIBILITIES AND
SLICK ROADWAYS. THE SNOW SHOULD COME TO AN END AROUND NOON ALTHOUGH
THE STRONG WINDS WILL LAST THROUGH THE EVENING HOURS ACROSS THE
ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:26 PM CSTWinter Weather AdvisoryTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 9 more22 hr
Feb 19, 4:50 PM CSTSpecial Weather StatementTOPFranklin25 min

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.